A seven-month old baby has had a severe skin reaction to Nurofen.
There’s nothing that worries a parent more than when their tiny baby is sick.
You worry about what the problem might be; just a cold or an upset tummy? Is it teething or could it be something more serious?
You worry about making sure your child is comfortable. Is she too hot or too cold? Is he eating or drinking enough?
And you worry about the best way to help your child get better.
Over the years, parents have been able to turn to the brands they know and trust with confidence. But is all that about to change?
It certainly did for one Queensland mother, who found herself preparing for the worst after her seven-month old had a simple head cold.
The Daily Mail reports that Jen Shaw administered two doses of nurofen to her daughter, Chasely, that resulted in a severe allergic reaction. It took a GP visit and two emergency department presentations to diagnose the rare Steven Johnson’s Syndrome.
According to WebMD, Steven Johnson's syndrome, "causes your skin to blister and peel off... blisters also form inside your body, making it hard to eat, swallow, even pee."
During the worst of Chasely's illness, doctors advised Jen Shaw that Chasely's condition was "extremely sick and extremely fragile", the worst thing a parent can hear. Jen describes how she broke down and urged her baby to keep going, "I whispered in her ear that I needed her to fight on, just fight this off and we will go home."
Thankfully, after treatment, Chasely recovered.
Pharmaceutical companies can't warn us for every possible eventuality in administering medication to children. There wouldn't be paper big enough to print the disclaimer on.
But Chasely's story only serves to highlight that medications come with side effects and it's hard for parents to know exactly what is safe and not safe to give their children.
Disclaimer: If you have any concerns about your child's health, please consult your local GP for further information.
Since the publication of this story Nurofen has written to iVillage Australia with the following statement:
Nurofen is very sorry to hear about Chasely Shaw’s condition and are glad to hear she is recovering. We take the health of our customers very seriously. Stevens Johnson Syndrome (SJS) is an extremely rare but known reaction to a multitude of triggers such as infections, medications or illness. The exact cause for the reaction is currently unknown and the reaction is unpredictable.
Although non-steroidal anti-inflammatory drugs (NSAIDS), a group of medicines that includes ibuprofen, have also been associated with rare cases of SJS, there is no confirmed causal link.
Allergic skin reactions of this type are extremely rare. Based on our adverse event collection data, the incidence of SJS is 1 case per 100 million packs sold. All Nurofen for Children packs include warnings for consumers to stop taking and see a healthcare professional immediately if an allergic reaction occurs.
Want more? Try these: